Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

April 23, 2021Karnes County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 23, 2021, 8:31 PM CDT for Karnes County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 8:31 PM CDT (01:31 UTC)
Expired
Apr 23, 2021, 9:15 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX

County Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 95 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS84 KEWX 240131
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
831 PM CDT Fri Apr 23 2021
 
TXZ222-224-240215-
Karnes TX-De Witt TX-
831 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEWITT AND EAST
CENTRAL KARNES COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Runge, or 7 miles northeast of Karnes City, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Runge, Nordheim, Cotton Patch, Ecleto and Helena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2892 9791 2908 9783 2892 9743 2876 9765
      2876 9766
TIME...MOT...LOC 0131Z 285DEG 42KT 2894 9779 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 23, 6:24 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 6:24 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
624 PM CDT Fri Apr 23 2021

.AVIATION...
While most areas are VFR right now, lower ceilings have persisted
around ongoing convection. Expect the ceilings at AUS are expected to
rise once showers and storms move east, but MVFR could linger through
at least 09z. At SAT/SSF storms have fired across Western Bexar
County and should impact the two San Antonio area terminals between
now and 02z. -TSRA has been added to cover this. MVFR could also
linger for parts of the evening across San Antonio as well. The front
arrives around 14z at all 3 I-35 TAF sites clearing all to VFR and
causing gusty north winds. At DRT VFR conditions are expected through
the period with generally northwest winds around 10 knots.

&&

.PREV DISCUSSION... /ISSUED 411 PM CDT Fri Apr 23 2021/

UPDATE...
In coordination with the Storm Prediction Center we have dropped the
Severe Thunderstorm Watch across the Hill Country and Austin Metro
area. It is important to note that some of the high resolution models
have continued to show isolated development later this evening (in
the 6 to 9 pm time frame) as the dryline approaches from West Texas.
The focus of these storms has tended to be across the Hill Country
and in areas from San Antonio south. In addition we are watching a
few cells that are moving from the Mexican Mountains into Maverick
county. Any storms that form through the evening hours will have
large hail as their main hazard. In general all the mesoscale models
have activity out of the area around 11 pm tonight.

PREV DISCUSSION... /ISSUED 252 PM CDT Fri Apr 23 2021/

SHORT TERM (Tonight through Saturday Night)...
Beneficial rainfall ongoing with a cluster of convection between
highway 281 and I-10. This cluster will continue to move north and
east during the rest of the afternoon, with most of it out of the
area by evening. However, a few strong along with perhaps a severe
storm could be possible but the primarily impact seems to have
transitioned to more of heavy rainfall with some localized spots
receiving 1 to 4 inches. Ponding on roadways along with some minor
nuisance flooding may be possible with these strongest cells. May
see an isolated cell or two try to fire along the dryline from the
afternoon through the evening as it has advanced east from the Del
Rio area. Cannot rule out a strong storm with these cells but the
latest hi-res short term models that do establish any cells have
shown some decline in the signal for any severe weather associated
with those cells. This activity weakens or moves out of the area
quickly once night sets in.

The cold front associated with the passing upper level trough will
move across the region during the overnight and into the early
morning hours Saturday. Some models show the continuation and/or
redevelopment of low stratus along with maybe some very patchy fog
ahead of the front, especially in the coastal plains. Will leave
patchy fog out of the forecast for now. Behind the front, moderate
to breezy north winds will usher drier air across the area. The
skies will clear with the drier air and result in sunny conditions.
With the loss of the cloud cover, temperatures will warm through
solar radiation with highs ranging from the low 80s to the mid 90s.
Elevated to near critical fire weather conditions are possible for
locations along and east of the I-10/37 corridor as a result of
combination of the low RH values and moderate winds. Mostly clear
skies continue into Saturday night with lows in the 50s and 60s.

LONG TERM (Sunday through Friday)...
Dry weather will begin the long-term of the forecast as southerly
flow begins to return to the area on Sunday. Highs on Sunday and
Monday will top out in the upper 80s to middle 90s across the area
with the southerly flow. The next storm system will approach the
during the middle portion of the week. Trends are slightly slower
with the trough axis but there should be a decent chance of showers
and thunderstorms Tuesday night into Wednesday for much of our
northern counties. Some of this activity could be strong to severe,
but the actual severity will be dependent on the timing of any
potential storms. The forecast should then dry out for the remainder
of the forecast period with temperatures slightly cooler behind the
front associated with the mid-week system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  58  83  55  88 /  90  30   0   0   0
Austin Bergstrom Intl Airport  71  58  84  53  87 /  90  30   0   0   0
New Braunfels Muni Airport     73  60  88  55  89 /  80  20   0   0   0
Burnet Muni Airport            73  55  80  54  86 /  80  20   0   0   0
Del Rio Intl Airport           91  61  92  59  93 /  10   0   0   0   0
Georgetown Muni Airport        72  56  80  53  86 /  90  30   0   0   0
Hondo Muni Airport             88  55  92  55  93 /  50  10   0   0   0
San Marcos Muni Airport        72  58  85  54  88 /  80  30   0   0   0
La Grange - Fayette Regional   74  64  84  56  87 /  90  30   0   0   0
San Antonio Intl Airport       82  60  88  57  89 /  60  20   0   0   0
Stinson Muni Airport           84  60  90  57  91 /  60  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Warnings...Brady
Long-Term...Morris
Decision Support...EWilliams
Hazardous weather outlook, Apr 23, 7:23 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
723 PM CDT Fri Apr 23 2021

TXZ171>173-183>194-202>209-217>225-228-250030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
723 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated strong to severe storms are ongoing across across the
I-37 corridor this evening. These storms will push east across the
Coastal Plains this evening which has prompted a brand new Severe
Thunderstorm Watch through 11 pm across the Coastal Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to localized near-critical fire weather conditions are
forecast Saturday across the Rio Grande and Winter Garden regions.

Thunderstorms are forecast for Tuesday night into Wednesday, with
a potential for strong to severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm reports to the National
Weather Service.

In the hours before

Local storm report, Apr 23, 7:17 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
717 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 SW CHARLOTTE          28.85N 98.71W
04/23/2021                   ATASCOSA           TX   PUBLIC

            REPORT FROM MPING: WIND DAMAGE REPORTED TO
            TREE LIMBS. ESTIMATED 81 MPH WIND GUST
            REPORTED VIA SOCIAL MEDIA.

&&

MM
Special weather statement, Apr 23, 7:32 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
732 PM CDT Fri Apr 23 2021

TXZ206-207-240115-
Guadalupe TX-Comal TX-
732 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE AND
SOUTHEASTERN COMAL COUNTIES UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Schertz, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Braunfels, Schertz, Seguin, Cibolo, Universal City, Selma, Garden
Ridge, McQueeney, Marion, Kingsbury, Santa Clara, Geronimo, Zorn,
Nolte, Zipp, Bracken, Freiheit, Solms and New Braunfels Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2957 9783 2952 9820 2953 9822 2955 9823
      2955 9826 2954 9826 2956 9830 2960 9831
      2961 9833 2978 9801 2976 9800 2979 9796
TIME...MOT...LOC 0032Z 250DEG 25KT 2958 9825

BRADY
Local storm report, Apr 23, 7:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 ENE CALAVERAS LAKE    29.30N 98.26W
04/23/2021  U0.50 INCH       BEXAR              TX   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MM
Local storm report, Apr 23, 7:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             1 ENE CAMPBELLTON       28.75N 98.29W
04/23/2021  E1.75 INCH       ATASCOSA           TX   BROADCAST MEDIA

            REPORT OF GOLFBALL SIZE HAIL IN CAMPBELLTON
            AT THE KUNTRY KORNER GROCERY STORE.

&&

MM
Local storm report, Apr 23, 7:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 NNW CAMPBELLTON       28.77N 98.31W
04/23/2021  M1.50 INCH       ATASCOSA           TX   TRAINED SPOTTER

            WINDOW DAMAGE WAS REPORTED AS WELL WITH THIS
            STORM. NUMEROUS MARBLE SIZED HAILSTONES WITH
            SEVERAL PING PONG BALL SIZE AS WELL.

&&

MM
Special weather statement, Apr 23, 8:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
831 PM CDT Fri Apr 23 2021

TXZ222-224-240215-
Karnes TX-De Witt TX-
831 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEWITT AND EAST
CENTRAL KARNES COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Runge, or 7 miles northeast of Karnes City, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Runge, Nordheim, Cotton Patch, Ecleto and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2892 9791 2908 9783 2892 9743 2876 9765
      2876 9766
TIME...MOT...LOC 0131Z 285DEG 42KT 2894 9779

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:16 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson29 min
Apr 23, 7:32 PM CDTSpecial Weather StatementEWXGuadalupe43 min
Apr 23, 7:39 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes51 min
Apr 23, 7:42 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson48 min
Apr 23, 8:14 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes, Wilson46 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.